Indiana, 2004Flash Flooding and Hail in Indiana, June 13, 2004
June 13, 2004 · NWS IWX · 14 events in 5 counties and zones
6 flash flood, 4 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 1:00 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 13, 1:00 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST SUN JUN 13 2004
.AVIATION...
LINE OF SHOWERS WILL MOVE EAST TOWARD FWA THIS AFTERNOON AND WILL
LIKELY BE MORE DEVELOP LATER THIS AFTERNOON TOWARD SBN AS WIND SHIFT
MOVES ACROSS REGION BENEATH SFC LOW OVER WI. STILL EXPECTING SCT
TSTMS AND COVERAGE STILL LOOKS TO BE LOW ENOUGH TO KEEP OUT OF TAFS.
WILL NEED TO MONITOR AS THE AFTERNOON GOES ON. VFR BKN CIGS TONIGHT
WITH SHOWERS ENDING BY 03Z AND JUST SOME HAZE INTO THE MORNING. NEXT
BATCH OF STORMS WILL ARRIVE BY AFTERNOON BUT WITH UNCERTAINTY LEFT
OUT OF TAFS FOR NOW.
&&
.PREVIOUS DISCUSSION...
SHORT TERM
TODAY AND TONIGHT
FORECAST CONCERN WILL BE CHANCE FOR PRECIP AND RISK FOR ADDITIONAL
FLOODING.
SYNOPTIC FEATURES ARE HARD TO PICK OUT AS OF 6Z...BUT APPEARS TO BE
A WIND SHIFT BOUNDARY LYING GENERALLY FROM EASTERN IOWA TO CENTRAL
INDIANA. SOME POOLING OF 70 DEWPOINTS HAS OCCURRED ACROSS PORTIONS
OF NORTHERN INDIANA IN AREA OF SOME LOW LVL CONVERGENCE. MAIN LOW
LEVEL JET HAS SETUP IN IOWA ONCE AGAIN WITH CONVECTION CONTINUING
THERE INTO MO AND WESTERN ILLINOIS. BIG QUESTIONS ARE WILL ANYTHING
FIRE INTO THIS MORNING NEAR THE BOUNDARY...OR WILL THE MAIN SHOW
HAVE TO WAIT UNTIL THE MCS IN IA/MO...OR THE REMNANTS OF IT...MOVE
INTO THE AREA FORM LATE MORNING ON. CURRENT THINKING IS IF
CONVECTION HASNT ALREADY DEVELOPED...IT PROBABLY WONT THE
REMAINDER OF TONIGHT(SAT NGT). WILL THEREFORE OPT TO GO WITH CHC
WORDING FOR THE FIRST PART OF THE AM. EXPECTING AT LEAST SOME
SUNSHINE THIS MORNING...WHICH WILL ALLOW MODERATE INSTABILITY TO BE
IN PLACE PRIOR TO ANY CONVECTION MOVING IN. THIS COMBINED WITH A 300
RRQ OF 300 MB 85 KT JET STREAK MOVING OVER THE AREA ALL SPELL OUT A
DECENT CHANCE FOR STORMS THIS AFTERNOON AND EVENING. GIVEN THIS AND
PWATS REMAINING AT 1.5 OR HIGHER...WILL EXTEND THE FLOOD WATCH
THROUGH 6 PM EST FOR THE CURRENT WATCH AREA AND ADD MENTION OF HEAVY
RAIN FOR THIS AFTN/EVE. DAY SHIFT MAY NEED TO EXTEND EVEN FURTHER
DEPENDING ON PRECIP TRENDS. AS FOR SVR WX...AREA IN SLGT RISK ON NEW
DAY1 OUTLOOK...WHICH LOOKS REASONABLE. WILL HOLD OFF ON MENTION IN
GRIDS/ZONES FOR NOW...BUT HIT HARD IN HWO. PRECIP MAY CONTINUE INTO
THE OVERNIGHT HOURS AS LOW LEVEL JET SETS UP OVER THE AREA WITH NOSE
OF IT MOVING INTO MICHIGAN AND OHIO LATER TONIGHT. WILL JUST KEEP
CHC POPS OVERNIGHT FOR NOW.
IN REGARDS TO TEMPS TODAY...WITH 850 MB TEMPS AROUND +16
C...EXPECTED CLOUD CVR/PRECIP THIS AFTERNOON AND HIGHER
DEWPOINTS...HIGHS IN THE LOW-MID 80S STILL LOOK GOOD AND MATCH UP
PRETTY WELL WITH GUIDANCE. LOWS TONIGHT WILL ONLY FALL BACK INTO THE
UPR 60S AND POSSIBLY EVEN ONLY IN THE LOW 70S.
LONG TERM
MONDAY THROUGH SATURDAY. FEW CHANGES NEEDED TO GOING ZONES. BROAD
TROF SLOW TO MOVE EAST BUT ON WEDNESDAY SHOULD SEE PASSAGE. BOUNDARY
UNTIL THEN WILL WAVER JUST NORTH OF FORECAST AREA. KEPT TUESDAY
NIGHT DRY HOWEVER LOW CONFIDNCE WITH EXACT TIMING OF CONVECTIVE
COMPLEXES DIFFICULT AT BEST. BETTER CHANCES APPEAR TO BE MONDAY IN
MODERATE INSTABILITY AND AGAIN ON WEDNESDAY WITH FRONTAL PASSAGE.
HAVE BUMPED TEMPS A FEW MONDAY AND TUESDAY WITH MODEL CONSENSUS
KEEPING FORECAST AREA IN WARM SECTOR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 PM EST SUNDAY FOR ZONES
INZ003>INZ009...INZ012>INZ018...INZ020...INZ022>027...INZ032>034.
MI...FLOOD WATCH UNTIL 600 PM EST SUNDAY FOR ZONES MIZ077>079.
OH...FLOOD WATCH UNTIL 600 PM EST SUNDAY FOR ZONES
OHZ001>OHZ002...OHZ004>OHZ005...OHZ015>OHZ016...OHZ024>OHZ025.
&&
Hazardous weather outlook, Jun 13, 5:01 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EST SUN JUN 13 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
501 AM EST SUN JUN 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL CAUSING SOME FLOODING ARE EXPECTED
THIS AFTERNOON AND EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE POSSIBLE WITH THE STORMS. ADDITIONALLY, SEVERE STORMS WITH HAIL
TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE THAT THE STORMS MAY BE SEVERE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AND TUESDAY. SPOTTERS ARE ALSO URGED TO REPORT FLOODING.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Event by event
6 flash flood, 4 hail, 4 thunderstorm wind. Local standard time, as filed.
Flash Flood, Miami
- When
- June 13, 1:48 PM EST to 3:48 PM EST
- Where
- Miami County, 5 mi NE of Peru
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.770, -86.045 (the zone’s center; the record gives no point)
Law enforcement reported US 31 flooded and impassable in places east of Peru with water flowing across the highway.
Hail, Whitley
- When
- June 13, 2:08 PM EST
- Where
- Whitley County, Washington Center
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.050, -85.517
Thunderstorm Wind, Whitley
- When
- June 13, 2:08 PM EST
- Where
- Whitley County, Washington Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.050, -85.517
Emergency management reported a roof torn off a barn near Washington Center.
Hail, Whitley
- When
- June 13, 2:25 PM EST
- Where
- Whitley County, Luther
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -85.567
Hail, Allen
- When
- June 13, 2:50 PM EST
- Where
- Allen County, Ft Wayne
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.067, -85.133
Thunderstorm Wind, Whitley
- When
- June 13, 3:20 PM EST
- Where
- Whitley County, Washington Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.050, -85.517
Emergency management reported numerous trees down near Washington Center.
Hail, Huntington
- When
- June 13, 4:01 PM EST
- Where
- Huntington County, Huntington
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.883, -85.483
Flash Flood, Allen
- When
- June 13, 4:20 PM EST to 5:50 PM EST
- Where
- Allen County, Ft Wayne
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Emergency management reported stalled vehicles and flash flooding in downtown Fort Wayne.
Thunderstorm Wind, Allen
- When
- June 13, 4:20 PM EST
- Where
- Allen County, Ft Wayne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.067, -85.133
Emergency management reported trees and power lines down in the city of Fort Wayne.
Flash Flood, Whitley
- When
- June 13, 4:35 PM EST to 6:15 PM EST
- Where
- Whitley County, Columbia City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
Law enforcement reported numerous roads closed in and around Columbia City due to flash flooding.
Flash Flood, Allen
- When
- June 13, 4:35 PM EST to 6:05 PM EST
- Where
- Allen County, New Haven
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Amateur radio reported stalled vehicles and flash flooding in New Haven.
Flash Flood, Allen
- When
- June 13, 4:37 PM EST to 6:07 PM EST
- Where
- Allen County, Ft Wayne
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Amateur radio reported stalled vehicles and flash flooding at Washington Center and Coldwater roads in Fort Wayne.
Flash Flood, Allen
- When
- June 13, 5:10 PM EST to 6:15 PM EST
- Where
- Allen County, Ft Wayne
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Amateur radio reported stalled vehicles and flash flooding with over 3 feet of water at Anthony Blvd and Lake Ave in Fort Wayne.
Thunderstorm Wind, Wells
- When
- June 13, 5:10 PM EST
- Where
- Wells County, Petroleum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -85.150
Law enforcement reported trees down near Petroleum.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 13 to 14, 2004$1.1 million · 3 events
- Tornadoes and Hail in Michigan, June 13, 2004$172,000 · F1 · 6 events
- Tornado and Flash Flooding in Ohio, June 13, 2004$115,000 · F1 · 11 events
- Tornado and Flooding in Ohio, June 13, 20041 injured · $44,000 · F1 · 21 events
- Hail and Lightning Strikes in Georgia, June 13, 20041 injured · $250,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 13, 2004$146,000 · 1 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 13, 2004$138,000 · 1.75 in hail · 14 events
- Tornadoes and Hail in Michigan, June 13, 2004$35,000 · F1 · 18 events
- Tornado and Hail in Michigan, June 13, 2004$97,000 · F0 · 4 events
- Damaging Wind in Kentucky, June 13, 2004$100,000 · 65 kt wind · 1 event
- Flood in Nebraska, June 13 to 17, 2004$100,000 · 1 event
- Lightning Strike in Louisiana, June 13, 2004$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406841, 5406842, 5406843, 5406844, 5406845, 5406846, 5406920, 5406921, 5406922, 5406923, 5406924, 5406925, 5406926, 5406927.